Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Scared and so tired,Dr Bob
Feb 18, 2002

Dr Bob, I'm writing too you because you have true empathy with us,and not some cold clinical answer.I'm anemic from chemotherapy my H&H 9/27.Not too bad considering.I just found out why I've been relapsing with my NHL because I never recieved adequate chemotherapy,now under new care and receiving full strenght chemo and hopefully a stem cell transplant soon,I guess i tired because i just can't stop been so sad that i trusted a doctor and i would have died if i hadn't pushed for the transplant consult.How did you come to terms with the way you where infected,which makes me cry that you trying to save life; and got infected with HIV.I know i need to move on but 2 years of my life i been so sick,and prior to that i year before i was neg.How do you deal with my own sept 11th,aids diagnosis and 4 relapses of NHL in 20 months.I really respect you ,Sir. Thank you.

Response from Dr. Frascino

Hello,

Thank you for writing. I can only imagine how difficult the past 20 months have been for you - an AIDS diagnosis, 4 relapses of Non-Hodgkin's Lymphoma, and now realizing you weren't getting the proper dosage of chemotherapy. I'm glad that through your insistence, you have found your way to a specialist who can help you. I would say the best thing to do now is not dwell on the past, since there is nothing we can do to change that. Instead, focus on today and anticipate a better tomorrow. You sound like you are on the correct path - full-strength chemo and a stem cell transplant. Your fatigue is most likely multi-factorial. Anemia resulting from chemotherapy, HIV therapy, and HIV itself is most likely contributing. With your increased strength chemotherapy, your anemia may worsen. Hopefully, your physician has prescribed Procrit for you. This medication stimulates the production of new red blood cells in the bone marrow. It's been found to be remarkably effective in HIV-related and cancer/chemotherapy-related anemias. Certainly, you could be fatigued form psychological factors, such as anxiety and/or depression; unrecognized opportunistic infections; hormonal imbalances; blood loss; medication side effects; and many other potential causes. However, I would anticipate that anemia is certainly playing a very significant role, especially if your hemoglobin is down to 9 g/dL. Procrit has been shown to significantly improve energy levels and quality of life, when used to treat cancer/chemotherapy-related and HIV-related anemias.

So, if you are not on it, talk to your doctor about trying it. As for how to deal with our own personal September 11, -- well, with adversity, we also often recognize or re-energize our inner strength and with it, overcome whatever challenges we face.

Thank you for reminding our readers that we must stay involved in our treatments. Through your persistence, you have found your way to the care that you need and deserve. It is I who respect and thank you, Sir.

Good luck for better days ahead.

Dr. Bob


Previous
I'm Italian if that will help in getting an answer!
Next
Rep.Fatigue and some tough questions...

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement